MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SPADE DRILL BIT FOR 2.9 ANCHOR; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. SPADE DRILL BIT FOR 2.9 ANCHOR; SAW, POWERED, AND ACCESSORIES
Catalog Number 72201395
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 03/13/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Foreign zip code: (b)(6).
 
Event or Problem Description
It was reported that during surgery, drill tip broke and remained in patients bone as unable to retrieve.The procedure was successfully completed without delay using a back-up device.No patient injury or other complications were reported.
 
Additional Manufacturer Narrative
Patient age between 20 and 30 years.
 
Event or Problem Description
It was reported that during hip arthroscopy labral repair, drill tip broke and remained in patients bone as unable to retrieve.The procedure was successfully completed without delay using a back-up device.No patient injury or other complications were reported.
 
Additional Manufacturer Narrative
One 72201395 spade drill bit for 2.9 anchor returned.The complaint stated: ¿drill tip broke during use, drill remained in patients bone as unable to retrieve.¿ the drill bit was returned with the distal tip severed.The distal piece was not returned.The fracture location indicates forceful twist and over torque factors.The condition is consistent with the rotations seizing and therefore the instrument snapped.As with any surgical instrument, careful attention should be made to assure that excessive force is not placed on the instrument.Excessive forces applied to the instrument can result in the instrument¿s failure.Do not use these instruments as levers for manipulating hard tissue or bone.Excessive force should not be applied to the instrument when manipulating soft tissue, bone, or hard objects.Misuse of these instruments may result in bent distal tips or jaws; and dull or uneven cutting edges.There are no other complaints for this lot.At this time the allegation is considered an isolated incident.

Brand Name
SPADE DRILL BIT FOR 2.9 ANCHOR
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8425135
Report Number1219602-2019-00310
Device Sequence Number1147647
Product Code HAB
UDI-Device Identifier03596010595546
UDI-Public03596010595546
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72201395
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/24/2019
Initial Date Received by Manufacturer 03/13/2019
Supplement Date Received by Manufacturer04/03/2019
04/04/2019
05/01/2019
Initial Report FDA Received Date03/15/2019
Supplement Report FDA Received Date04/03/2019
04/04/2019
05/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1